When to start meds?
Jun 1, 2006
I have been poz for 6 years and my T-cells have always been around 500 to 800 and the viral load between 12000 to 40,000. The cd4% has been around 22-23%. Currently my T-cells are 740 and the % dropped to 20% and the viral load still 13,000. My Dr says that i should consider starting meds. I dont want to and tonight i saw Dr Kaiser in lecture, and he said that he never goes be the % and always the cd4 count. What is your opinion. I really dont want to start meds but i want to make an informed consent. Lyndsay
Response from Dr. Wohl
When to start HIV meds is a hot button issue right now among HIV providers. Current US guidelines would recommend that someone with your CD4 cell count and viral load defer therapy. As the CD4 cell count approaches 350 then more and more clinicians call for therapy initiation. However, some clinicians impressed by the improved convenience and tolerability of HIV meds start therapy sooner, especially if the viral load is very high (>100,000) or a dramatic drop in CD4 count occurs. Certainly if there are any major symptoms of HIV disease, many would start therapy despite the counts.
If you were my patient and you had no major health problems related to your HIV infection, I would hold off on treating you with HIV meds.
Most of use both the absolute and % CD4 counts to assess immune status. Guidelines are based on the absolute count. The CD4 % is a useful parameter that can help put any changes in the CD4 number in perspective. A big drop in absolute CD4 count is much less concerning if the CD4 % is largely unchanged as this may just indicate that all white blood cells (including the CD4 cells) happened to be down that day. As a general rule, a repeat test is a good idea when the result is surprising or prompts a major decision.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Odds Of Infection Sharing A Razor
- Does Rectal Bleeding Mean I Have Hiv?
- Is Bloody Nose An Acute Symptom Of HIV?
- Chances Of Catching HIV From Sex With A Prostitute
- Tingling Lips After Oral Sex On A Woman What Are The Chances Of HIV
- Are Black Spots On The Bottom Side Of Scrotum A Sign Of A Std?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.